Alert archive / Nebraska / Tornado Warnings in 2018
Tornado Warning 11, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 2, 2018, 6:45 PM CDT for Richardson County, Nebraska. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2018, 6:45 PM CDT (23:45 UTC)
- Expired
- May 2, 2018, 7:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Richardson County, NE
The radar
The Omaha radar (KOAX), 143 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 6:58 PM CDT | TSTM WND GST 54 | 1 Nne Falls City, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 5:27 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 633 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.1
The text
As transmitted.
363
WFUS53 KOAX 022345
TOROAX
NEC147-030015-
/O.NEW.KOAX.TO.W.0011.180502T2345Z-180503T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
645 PM CDT WED MAY 2 2018
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Central Richardson County in southeastern Nebraska...
* Until 715 PM CDT
* At 645 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Verdon, or 7 miles northwest of Falls City, moving
northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Falls City around 655 PM CDT.
Other locations impacted by this tornadic thunderstorm include Indian
Cave State Park, Salem and Barada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4017 9583 4026 9557 4026 9555 4025 9552
4025 9549 4023 9547 4019 9548 4016 9543
4014 9543 4013 9541 4001 9571
TIME...MOT...LOC 2345Z 236DEG 36KT 4011 9573
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
MEAD3 follow-up statements
145
WWUS53 KOAX 022350
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
650 PM CDT WED MAY 2 2018
NEC147-030015-
/O.CON.KOAX.TO.W.0011.000000T0000Z-180503T0015Z/
Richardson NE-
650 PM CDT WED MAY 2 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR CENTRAL
RICHARDSON COUNTY...
At 649 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Verdon, or 6 miles northwest of Falls City, moving
northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Falls City around 700 PM CDT.
Other locations impacted by this tornadic thunderstorm include Indian
Cave State Park, Salem and Barada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4017 9583 4026 9557 4026 9555 4025 9552
4025 9549 4023 9547 4019 9548 4016 9543
4014 9543 4013 9541 4001 9571
TIME...MOT...LOC 2349Z 242DEG 25KT 4012 9570
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
MEAD507
WWUS53 KOAX 022354
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
654 PM CDT WED MAY 2 2018
NEC147-030015-
/O.CON.KOAX.TO.W.0011.000000T0000Z-180503T0015Z/
Richardson NE-
654 PM CDT WED MAY 2 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR CENTRAL
RICHARDSON COUNTY...
At 653 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Verdon, or 7 miles northwest of Falls City, moving
northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
central Richardson County, including the following locations: Indian
Cave State Park and Barada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4020 9574 4026 9557 4026 9555 4025 9552
4025 9549 4023 9547 4019 9548 4016 9543
4014 9543 4013 9541 4006 9567
TIME...MOT...LOC 2353Z 231DEG 42KT 4017 9566
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
MEAD977
WWUS53 KOAX 030006
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
706 PM CDT WED MAY 2 2018
NEC147-030015-
/O.CON.KOAX.TO.W.0011.000000T0000Z-180503T0015Z/
Richardson NE-
706 PM CDT WED MAY 2 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
NORTHEASTERN RICHARDSON COUNTY...
At 706 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles west of Craig, or 10 miles north of Falls City,
moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Barada and Indian Cave State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4026 9557 4026 9555 4025 9552 4025 9549
4023 9547 4019 9548 4016 9543 4014 9543
4013 9541 4008 9559 4024 9563
TIME...MOT...LOC 0006Z 239DEG 34KT 4021 9553
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
MEADWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 2, 6:34 PM CDT, 11 minutes earlier.
Area forecast discussion, May 2, 6:34 PM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 634 PM CDT Wed May 2 2018 .SHORT TERM...(Tonight through Saturday) Issued at 237 PM CDT Wed May 2 2018 ...Severe storm threat this afternoon/evening and again Thursday... Latest surface analysis placed a stationary front from near Concordia KS through southeast NE (south of Beatrice and Nebraska City) into southwest IA between Shenandoah and Clarinda. This boundary may shift slightly north this afternoon as pressure falls increase over the central Plains. Model guidance and water vapor imagery hint at a subtle mid-level speed maxima over the central High Plains which is contributing to rapid storm formation across western KS. As forcing for ascent associated with that mid-level disturbance continues northeast, expect additional storm formation this afternoon from northeast KS through southeast NE and southwest IA. Given a favorable overlap of moderate to strong instability and around 50 kt of deep-layer shear, the setup will favor supercells as the initial storm mode with a risk for large hail and perhaps a tornado or two. Convection-allowing model guidance indicates that any more discrete storms forming along the front will quickly be engulfed by an evolving MCS moving through eastern KS into western MO. Should this scenario unfold, damaging winds would become the primary concern late this afternoon into evening, along with excessive rainfall where storm training may occur. Precipitation chances look to temporarily diminish tonight in the wake of the expected MCS tracking off to our east/southeast. However, by late tonight into Thursday, large-scale forcing for ascent will strengthen markedly ahead of a potent short-wave trough translating through the Rockies into central Plains. The approach of this upper-air system will contribute to the deepening of a surface low over western KS tonight and an associated downstream strengthening warm-advection pattern over the mid MO Valley. Subsequently, a gradual increase in showers and thunderstorms is expected Thursday morning, the extent and longevity of which will dictate how far north a warm front will lift in southeast NE and southwest IA Thursday afternoon. The latest Day 2 convective outlook has displaced the enhanced risk to our south which appears reasonable given the potential limiting effects the early-day convection will have on air mass destabilization. Nonetheless, it does appear that southeast NE and southwest IA will have the highest probability of experiencing a few severe storms Thursday afternoon into evening. Localized flooding will also be a concern. We expect a period of drier weather to ensue Friday into Saturday ahead of a weak disturbance which will bring a slight chance of showers to the area Saturday night. .LONG TERM...(Saturday night through Wednesday) Issued at 237 PM CDT Wed May 2 2018 Medium-range guidance is consistent in suggesting that a short- wave trough will track from the Rockies into central Plains on Tuesday into Wednesday when the next chance for showers and thunderstorms will exist. High temperatures through the forecast period will remain near or slightly above normal in the 70s to lower 80s. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 624 PM CDT Wed May 2 2018 Complex TAF forecast as convection continues to drift north of a frontal boundary. A break in thunderstorm activity is expected overnight but is forecast to develop again Thursday morning and continue into much of the day as the above mentioned frontal boundary drifts north. Conditions will vary between IFR and MVFR throughout much of the TAF cycle. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Mead LONG TERM...Mead AVIATION...Kern
Hazardous weather outlook, May 2, 3:16 PM CDT, 3 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 316 PM CDT Wed May 2 2018 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-031030- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 316 PM CDT Wed May 2 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Thursday A few severe storms are expected to develop late this afternoon into evening across portions of southeast Nebraska and southwest Iowa. The greatest severe-storm threat will exist along and south of a line from Beatrice to Clarinda Iowa. Large hail, damaging winds, and excessive rainfall are the primary hazards, though a tornado or two is also possible. Another round of strong to severe thunderstorms is expected to develop Thursday afternoon and evening mainly south of I-80. .DAYS TWO THROUGH SEVEN...Thursday night through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Storm spotter activation is likely for parts of far southeast Nebraska and southwest Iowa late this afternoon and evening.
In the hours before
Local storm report, May 2, 1:11 PM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
111 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLOOD 3 NW BELLWOOD 41.38N 97.28W
05/01/2018 BUTLER NE EMERGENCY MNGR
WATER OVER ROAD 44, BETWEEN E AND F. DELAYED
REPORT.
&&
PEARSONLocal storm report, May 2, 5:52 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
552 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL 5 E SHAMBAUGH 40.66N 94.94W
05/02/2018 E1.00 INCH PAGE IA PUBLIC
&&
BLBThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:06 PM CDT | Special Weather Statement | OAX | Sarpy | 24 min |
| May 1, 7:22 PM CDT | Tornado Warning | OAX | Gage | 23 min |
| May 1, 7:31 PM CDT | Areal Flood Advisory | OAX | Dodge, Saunders | 3 hr |
| May 1, 7:35 PM CDT | Special Weather Statement | OAX | Cedar | 40 min |
| May 1, 7:42 PM CDT | Tornado Warning | OAX | Gage, Pawnee | 33 min |
| May 1, 7:45 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 22 min |
| May 1, 7:58 PM CDT | Special Weather Statement | OAX | Wayne | 17 min |
| May 1, 8:04 PM CDT | Tornado Warning | OAX | Pawnee | 15 min |
| May 1, 8:49 PM CDT | Special Weather Statement | OAX | Nemaha, Richardson | 26 min |
| May 1, 11:52 PM CDT | Special Weather Statement | OAX | Johnson, Nemaha, Otoe, Pawnee, Richardson | 38 min |
| May 2, 11:17 AM CDT | Special Weather Statement | OAX | Platte | 43 min |
| May 2, 11:35 AM CDT | Severe Thunderstorm Warning | OAX | Colfax, Platte | 40 min |
| May 2, 12:17 PM CDT | Special Weather Statement | OAX | Cuming | 43 min |
| May 2, 6:11 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Nemaha, Pawnee, Richardson | 34 min |
| May 2, 6:39 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 36 min |
Nearby
Tornado Warnings in Nebraska, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.